Hail, Laramie
- When
- May 30, 11:45 AM MST to 11:48 AM MST
- Where
- Laramie County, 7 mi W of Carpenter
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.050, -104.504
Quarter size hail was reported seven miles west of Carpenter.
A thunderstorm produced large hail over eastern Laramie County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A thunderstorm produced large hail over eastern Laramie County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 30, 11:07 AM MST, 38 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 1207 PM MDT MON MAY 30 2016 .SHORT TERM...(Today through Wednesday) Issued at 300 AM MDT Mon May 30 2016 An active/unsettled weather pattern will continue through today as an upper-level shortwave moves east across Montana. Farther south, a closed upper low will drift slowly into western Arizona. Surface cyclogenesis will take place this afternoon w/lee troughing across southeast Wyoming by 18z. This feature is expected to advance east into the western Nebraska panhandle this afternoon, yielding focus for convective development. Severe threat should be low today with the strongest mid-level flow well to the north, giving way to very modest vertical shear with 500 mb flow generally under 25 knots. A threat for strong storms will still exist though with dewpoints in the 40s and 50s aiding in around 500 J/kg SBCAPE along/east of the Laramie Range. Small hail and gusty winds can be expected, but not looking at an organized threat for severe weather. Temps today are expected to be similar to Sunday, with 70s over the high plains of southeast Wyoming and 80s over parts of the Panhandle. Showers and thunderstorms should gradually diminish overnight with the loss of diurnal instability, but there should be enough dynamic support to keep at least isolated activity through early Tuesday. Much cooler for Tuesday in the post-frontal air mass with 700 mb temps between 0-3 deg C. A few thunderstorms will be possible once again as mid- level cyclonic flow remains intact, but they should be confined to the higher terrain for the most part. The aforementioned shortwave will move into the upper midwest on Wednesday, allowing a building ridge over the CWA w/increasing deep subsidence as well as warming thermal profiles. As such, convective potential should continue to decrease. .LONG TERM...(Wednesday night through Sunday) Issued at 300 AM MDT Mon May 30 2016 Warmer and drier conditions as high pressure builds into the area. 700mb temperatures really begin to warm and by Friday are approaching +12C. Should be seeing mid 80s in the Panhandle and did go a little higher on temperatures than guidance suggests. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1156 AM MDT Mon May 30 2016 Latest water vapor loop was showing a very distinguished shortwave anomaly moving through the central wyoming. This feature appears to be the trigger for the convection that developed during the last hour. Latest radar loop was showing a thunderstorm moving south of Cheyenne with some reports of pea size hail. This thunderstorm will continue to shift east during the afternoon and will most likely continue its journey into the southern Nebraska Panhandle. Other scattered storms are possible this afternoon with the bulk of these storms shifting east into the panhandle. After this shortwave moves through the flow is expected to turn north which may cause some lower ceilings to develop towards daybreak. However, at this point ceilings should generally remain above MVFR. && .FIRE WEATHER... Issued at 203 AM MDT Mon May 30 2016 Minimal fire weather concerns over the next several days with non- critical fuels and humidities/winds generally remaining outside of critical thresholds. A cold front will move across the area Monday night, keeping temperatures mild through Tuesday. A warming/drying trend will commence on Wednesday, and continue through the rest of the week. && .HYDROLOGY... Issued at 241 PM MDT Sun May 29 2016 The North Platte and Laramie Rivers will continue to run high, but remain steady or slowly recede over the next couple of days. The exception will be areas that receive moderate rainfall today which could produce short-term rises in river levels. Warmer temperatures mid to late week will increase snowmelt once again. Therefore, expect rises on area rivers, creeks and streams by next weekend. && .CYS Watches/Warnings/Advisories... WY...None. NE...None. && SHORT TERM...CLH LONG TERM...GCC AVIATION...REC FIRE WEATHER...CLH HYDROLOGY...RJM/CLH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 251 AM MDT MON MAY 30 2016 WYZ101>119-310900- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 251 AM MDT MON MAY 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF THE AREA THIS AFTERNOON AND EVENING. A FEW STRONG THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE EAST OF INTERSTATE 25. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SOUTHEAST WYOMING STREAMS WILL CONTINUE TO RUN HIGH FOR THE NEXT SEVERAL DAYS. OUTDOOR RECREATIONISTS IN THE MOUNTAINS SHOULD REMAIN ALERT FOR RAPID WATER RISES ON AREA CREEKS AND STREAMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. NEZ002-003-019>021-054-055-095-096-310900- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 251 AM MDT MON MAY 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE NEBRASKA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF THE AREA THIS AFTERNOON AND EVENING. A FEW STRONG THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE NORTH PLATTE RIVER WILL CONTINUE TO RUN HIGH DUE TO UPSTREAM RESERVOIR RELEASES. PRECIPITATION FROM SHOWERS AND THUNDERSTORMS MONDAY MAY CAUSE ADDITIONAL RISES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1132 AM MDT MON MAY 30 2016 WYZ117-118-301815- SOUTH LARAMIE RANGE FOOTHILLS WY-CENTRAL LARAMIE COUNTY WY- 1132 AM MDT MON MAY 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY UNTIL 1215 PM MDT... AT 1132 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SOUTH GREELEY...OR 8 MILES SOUTHWEST OF CHEYENNE...MOVING EAST AT 25 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CHEYENNE...FRONTIER PARK...WARREN AF BASE...SOUTH GREELEY...WARREN AFB... RANCHETTES...FOX FARM-COLLEGE AND SOUTH GREELEY HIGH. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 1 AND 14. INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 351 AND 374. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4113 10503 4127 10462 4100 10453 4100 10498 TIME...MOT...LOC 1732Z 251DEG 23KT 4107 10493 COX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1216 PM MDT MON MAY 30 2016 WYZ117>119-301900- EAST LARAMIE COUNTY WY-SOUTH LARAMIE RANGE FOOTHILLS WY- CENTRAL LARAMIE COUNTY WY- 1216 PM MDT MON MAY 30 2016 ...SPECIAL WEATHER STATEMENT... AT 1216 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SOUTH GREELEY...OR NEAR CHEYENNE...MOVING EAST AT 20 MPH. HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CHEYENNE...HILLSDALE...SOUTH GREELEY...SOUTH GREELEY HIGH AND FOX FARM-COLLEGE. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 5 AND 9. INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 359 AND 380. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4111 10488 4127 10448 4100 10445 4100 10488 TIME...MOT...LOC 1816Z 251DEG 22KT 4108 10475 COX
The Cheyenne radar (KCYS), 28 km away, was scanning. The volume nearest the first event began at 18:45 UTC.
2 hail. Local standard time, as filed.
Quarter size hail was reported seven miles west of Carpenter.
Quarter size hail was reported at Carpenter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643122, 643123.